Pennsylvania, 2007

Hail in Pennsylvania, August 24, 2007

August 24, 2007 · NWS CTP · 1 event in 1 county or zone

Airmass destabilization resulted in moderate instability across northern Pennsylvania during the late afternoon and early evening hours. Combined with ample deep layer shear, this initiated isolated strong to severe storms from Potter county eastward through Sullivan county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CTP wrote it up.

Airmass destabilization resulted in moderate instability across northern Pennsylvania during the late afternoon and early evening hours. Combined with ample deep layer shear, this initiated isolated strong to severe storms from Potter county eastward through Sullivan county. One storm produced quarter sized hail in Tioga county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Aug 24, 2:53 PM EST, 1 hour 45 minutes earlier.

Area forecast discussion, Aug 24, 2:53 PM EST, 1 hour 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
353 PM EDT FRI AUG 24 2007

.SYNOPSIS...
HOT AND HUMID AIR WILL MOVE ACROSS MOST OF THE STATE THIS
AFTERNOON...AND REMAIN THROUGH SATURDAY. SEVERAL UPPER AIR
DISTURBANCES WILL LIFT NORTHEAST FROM THE OHIO VALLEY TODAY AND
TONIGHT...LEADING TO SCATTERED...MAINLY AFTERNOON AND EVENING
THUNDERSTORMS. A COLD FRONT WILL PUSH ACROSS THE REGION SATURDAY
NIGHT...FOLLOWED BY SOMEWHAT COOLER AND LESS HUMID AIR FOR SUNDAY
AND MONDAY.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
TALLER CU DEVELOPING OVER THE NORTHERN MOUNTAINS IN THE LATEST
VISIBLE SATELLITE PICTURES...BUT SHRA/TSRA HAVE YET TO CLIMB.
LACK OF TRIGGERS IS LEADING TO LOW CONFIDENCE FCST FOR THIS
EVENING. TEMPS ARE FAIRLY WARM ALOFT. MOST PLACES WILL MOST LIKELY
REMAIN DRY THIS EVENING AND OVERNIGHT. THE VORT MAX ROLLING INTO
WESTERN NEW YORK LATE THIS AFTN COULD SUPPLY A TRIGGER...AND IT IS
JUST NOW MEETING UP WITH THE SURFACE INSTABILITY INDICATED BY THE
CU FIELD. SLIGHT RISK CONTINUES IN THE NORTH AND WEST FOR THIS
EVENING AND OVERNIGHT WITH HIGH INSTABILITY...AND THE POSSIBILITY
OF CONVECTION THAT SHOULD DEVELOP TO OUR WEST TO MOVE IN
LATER...BUT MOST MDLS NOW KEEPING MOST OF THE CONVECTION OFF TO
OUR NORTH. WILL CONTINUE TO MENTION SOME PATCHY FOG WITH DEWPOINTS
FAIRLY HIGH AND WINDS LIGHT OVERNIGHT.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH SATURDAY NIGHT/...
THE HOTTEST DAY OF THE PAST FEW WEEKS IS EXPECTED SATURDAY WITH
TEMPS WELL INTO THE 80S ACROSS THE NRN AND WRN MTNS...AND LOWER TO
MID 90S ELSEWHERE. THE HEAT INDEX COULD TOUCH 100F IN THE
EAST...ESP NEAR HARRISBURG...AS DEWPOINTS STAY IN THE 70S THERE.
WILL GO AHEAD AND ISSUE HEAT ADVISORY FOR THE SOUTHEAST WITH THIS
PACKAGE SINCE IT HAS LOOKED LIKE A SOLID FORECAST FOR A WHILE.

MID LEVEL TEMPS OF PLUS 9-10C WILL MINIMIZE CONVECTION FOR MOST
OF THE DAY ACROSS THE SOUTH AND EAST ZONES...BUT COOLING ALOFT
AND THE APPROACH OF THE COLD FRONT FROM THE NW WILL BRING
SCATTERED STRONG TO POSSIBLY SVR TSRA TO THE NWRN MTNS BY LATE
AFTERNOON.  SCT THUNDERSTORMS WILL BE AROUND IN THE EVENING AND
OVERNIGHT SATURDAY AS THE FRONT PUSHES THROUGH ALL THE AREA BY
SUNDAY MORNING. IT MAY SLOW DOWN AS IT REACHES THE LOWER SUSQ LATE
SAT NIGHT.

&&

.LONG TERM /SUNDAY THROUGH FRIDAY/...
BY SUNDAY FRONT WILL BE SOUTH OF THE AREA...BUT A FEW
SHOWERS/TSTORMS MAY LINGER IN THE LOWER SUSQ. OTHERWISE HIGH
PRESSURE WILL BE BUILDING IN FROM THE NORTH. DEWPOINTS WILL BE
DROPPING AND TEMPS WILL BE CLOSE TO NORMAL DURING THE DAY.

SUN NIGHT WILL BRING COOL TEMPERATURES AS LOWS DROP INTO THE 40S
ACROSS THE NORTHERN TIER AND MAINLY IN THE 50S ELSEWHERE AS HIGH
PRESSURE REMAINS CENTERED TO OUR NORTH.

GRADUAL WARMUP BEGINS THEN THROUGH THE MIDWEEK AS BERMUDA HIGH
BECOMES MORE ESTABLISHED. BY THU NEXT TROUGH DIGS ACROSS THE GREAT
LAKES PUSHING A FRONT THROUGH AND INCREASING CHANCES FOR
SHOWERS/TSTORMS. THEN A PERIOD OF COOLER AND DRIER WEATHER WILL
SETTLE IN FOR THE WEEKEND.

&&

.AVIATION /19Z FRIDAY THROUGH WEDNESDAY/...
LATEST SAT IMAGERY SHOWS THE LOW CLOUDS NOW GOING AWAY QUICKLY
EXCEPT TO THE EAST OF SUSQ RIVER. KIPT AND KMDT ARE THE LAST TO
IMPROVE...BUT SHOULD IMPROVE TO VFR CIGS AS WELL. SOME MVFR HAZE
COULD LINGER. DIURNAL CU ALSO STARTING TO POP UP ON THE HILL TOPS
TO NORTH-CENTRAL PA.

FURTHER DESTABILIZATION LATE THIS AFTN AND THIS EVENING SHOULD
LEAD TO ISOLD/SCT DIURNAL CONVECTION...MAINLY CLOSE TO KBFD AND
KJST. GIVEN CONDITIONAL INSTABILITY AND LOW CONFIDENCE...HAVE
OPTED TO KEEP PRECIP AND ASSOCIATED LOWERED VISBYS/CIGS OUT OF
MOST TAFS. KEEPING MENTIONS OF CB AT BFD AND KJST...AND SOME
PRECIP MENTION.

STRONG WARM ADVECTION AND INC LLJ MAY LEAD TO PDS OF SHRA/TSRA
LATER TNT. ELONGATED FRONTAL BNDRY WILL ARRIVE SAT INTO SUNDAY
BEFORE HIGH PRESSURE MOVES IN FOR EARLY NEXT WEEK PROVIDING A
RETURN TO VFR CONDS.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
HEAT ADVISORY FROM 12 PM TO 8 PM EDT SATURDAY FOR PAZ056-057-
059-063>066.

&&

SYNOPSIS...LAMBERT
NEAR TERM...DANGELO
SHORT TERM...DANGELO
LONG TERM...RXR
AVIATION...DANGELO
Hazardous weather outlook, Aug 24, 11:01 AM EST, 5 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1201 PM EDT FRI AUG 24 2007

PAZ004>006-010>012-017-018-037-041-042-251615-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-TIOGA-NORTHERN LYCOMING-SULLIVAN-
1201 PM EDT FRI AUG 24 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THE VERY WARM AND UNSTABLE AIR IN PLACE OVER THE REGION WILL
CREATE THE POTENTIAL FOR SEVERE THUNDERSTORMS LATE THIS AFTERNOON
INTO EARLY TONIGHT. THE MAIN THREATS FROM THESE STORMS WILL BE
DAMAGING WINDS AND HAIL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A COLD FRONT WILL PUSH INTO CENTRAL PENNSYLVANIA LATE
SATURDAY...TRIGGERING ANOTHER ROUND OF POTENTIALLY SEVERE
THUNDERSTORMS. A FEW OF THE STORMS COULD CONTAIN DAMAGING WIND
GUSTS OR LARGE HAIL...ESPECIALLY OVER THE NORTHERN PART OF THE
STATE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING AND TONIGHT.

PAZ019-024>028-033>036-045-046-049>053-056>059-063>066-251615-
SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN-JUNIATA-SOMERSET-
BEDFORD-FULTON-FRANKLIN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-
SNYDER-MONTOUR-NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-
LEBANON-CUMBERLAND-ADAMS-YORK-LANCASTER-
1201 PM EDT FRI AUG 24 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE HEAT WILL BUILD ON SATURDAY AND COULD PUSH HEAT INDICES NEAR
TO OR OVER 100 DEGREES.

A COLD FRONT WILL PUSH INTO CENTRAL PENNSYLVANIA LATE
SATURDAY...TRIGGERING POTENTIALLY SEVERE THUNDERSTORMS.
A FEW OF THE STORMS COULD CONTAIN DAMAGING WIND GUSTS
OR LARGE HAIL...ESPECIALLY OVER THE NORTHERN PART OF THE
STATE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY.

DANGELO

In the hours before

Special weather statement, Aug 24, 3:54 PM EST, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
454 PM EDT FRI AUG 24 2007

PAZ037-242130-
TIOGA-
454 PM EDT FRI AUG 24 2007

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL TIOGA COUNTY...

AT 448 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES WEST OF WELLSBORO...MOVING EAST AT 20
MPH.

WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
EXPECT INTENSE LIGHTNING FROM THIS STORM. DO NOT SEEK SHELTER UNDER
TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN A THUNDERSTORM
APPROACHES.

THIS STORM WILL BE NEAR WELLSBORO AROUND 500 PM...MORRIS AROUND 510
PM AND BLOSSBURG AROUND 530 PM.

FORECASTER: KF
Special weather statement, Aug 24, 4:21 PM EST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
521 PM EDT FRI AUG 24 2007

PAZ006-242145-
POTTER-
521 PM EDT FRI AUG 24 2007

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL POTTER COUNTY...

AT 513 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 22 MILES SOUTH OF WELLSVILLE...MOVING EAST AT 20
MPH.

WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.

THIS STORM WILL BE NEAR LYMAN RUN STATE PARK AROUND 530 PM AND
GALETON AROUND 545 PM.

THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 6.

FORECASTER: KF
Special weather statement, Aug 24, 4:38 PM EST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
538 PM EDT FRI AUG 24 2007

PAZ041-042-242230-
NORTHERN LYCOMING-SULLIVAN-
538 PM EDT FRI AUG 24 2007

...STRONG THUNDERSTORM APPROACHING NORTHEAST LYCOMING AND WESTERN
SULLIVAN COUNTIES...

AT 530 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 12 MILES SOUTHEAST OF WELLSBORO...MOVING
SOUTHEAST AT 20 MPH.

WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.

THIS STORM WILL BE NEAR RALSTON AROUND 605 PM...SHUNK AROUND 620 PM
AND LINCOLN FALLS AROUND 630 PM.

THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 15...STATE
ROAD 14.

FORECASTER: KF

The radar

The State College radar (KCCX), 105 km away, was scanning. The volume nearest the first event began at 21:39 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Tioga

When
August 24, 4:38 PM EST
Where
Tioga County, 0.69 mi S of Sebring
Measured
1 in hail
Reported by
Public
Coordinates
41.590, -77.120

Public reported quarter sized hail approximately 7 miles south-southwest of Blossburg.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2007Every state in 2007This day in weather historyWarnings in Pennsylvania, August 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 43482.